Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 14, 2006, 1:39 PM EDT for Bath County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2006, 1:39 PM EDT (17:39 UTC)
- Expired
- Apr 14, 2006, 2:24 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:29 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 14, 12:29 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1229 PM EDT FRI APR 14 2006 .SHORT TERM /REST OF TONIGHT/... ANOTHER UPDATE TO REFLECT EXITING MCS AND CLEARING SKIES TDA. STILL EXPECT TEMPS. TO RECOVER TO PREV. FCST LEVELS. SPC DAY 1 UPDATE MAINTAINS SLIGHT RISK OF SEVERE STORMS ACROSS ENTIRE CWA THROUGH 12Z/15. SPECIAL 18Z RADIOSONDE BALLOON RELEASE SCHEDULED FOR TODAY. && .PREV DISCUSSION... (ISSUED 959 AM EDT FRI APR 14 2006) SHORT TERM /REST OF TODAY/... QUICK UPDATE TO GRIDS TO RAISE POPS AS LONG-LIVED MCS CONTINUES TO PUSH EAST ACROSS THE CWA. STILL EXPECT BACK EDGE OF PRECIP TO BE FAIRLY SHARP ALTHOUGH DEBRIS CLOUDS MAY HOLD IN LONGER. PREV DISCUSSION... (ISSUED 649 AM EDT FRI APR 14 2006) AVIATION... COMPLEX OF WEAKENING SHOWERS/STORMS WILL SLOWLY MAKE ITS WAY ACROSS THE MOUNTAINS THIS MORNING AND POSSIBLY INTO THE EASTERN SECTIONS BY MIDDAY. HOWEVER RATHER DRY AIR SHOULD LIMIT OVERALL COVERAGE WITH CONDITIONS ONLY BRIEFLY LOWERING TO MVFR AT WORST AT BLF/LWB BY MID MORNING. ELSEWHERE EXPECTING MAINLY VFR WITH ANY SHRA MAINLY AFFECTING ROA WITH UNLIMITED VSBY ELSEWHERE. BRIEF DRYING SHOULD OCCUR IN WAKE OF SYSTEM THIS AFTERNOON BEFORE MORE ISOLATED NATURE TSRA REDEVELOP IN SPOTS BY LATE AFTERNOON. SINCE COVERAGE IFFY WILL ONLY INCLUDE CB MENTION WITHOUT INCLUSION OF SHRA/TSRA. PER INCREASED HEATING AND JET ALOFT...SHOULD SEE QUITE BREEZY CONDITIONS THIS AFTERNOON WITH SOME WESTERLY GUSTS TO 25 KTS OR SO. MORE ORGANIZED AREA OF STORMS COULD AGAIN DEVELOP OVER WVA LATER THIS EVENING AND AFFECT SITES FROM BLF/LWB TO LYH OVERNIGHT. THUS WILL INCLUDE PREVAILING MVFR CONDITIONS IN SHRA/TSRA FOR WESTERN SITES BY MIDNIGHT WHILE MAINTAINING VFR ELSEWHERE FOR NOW. PREV DISCUSSION... (ISSUED 305 AM EDT FRI APR 14 2006) SHORT TERM /TODAY THROUGH TONIGHT/... UPSTREAM MCS NOW ROUNDING MIDWEST UPPER RIDGE WILL SPRINT SE EARLY THIS MORNING ALONG RESIDUAL FRONT...LIKELY CROSSING INTO WVA 09-11Z. CURRENT THETA-E FIELDS SUGGEST TRACK MAY DROP FURTHER WEST THAN MODELS INDICATE AND SUPPORTED BY LATEST CORFIDI VECTOR PROGS. THIS SHOULD PUT WHATS LEFT OF SYSTEM ACROSS MUCH OF THE CWA THIS MORNING INTO EARLY AFTERNOON BEFORE SPEED MAX WHIPS EAST LEAVING TRAILING SURFACE BOUNDARY IN PLACE ACROSS THE SOUTHERN/SW CWA. HOWEVER ENVIRONMENT AHEAD OF THE FEATURE WONT BE TERRIBLY UNSTABLE UPON ARRIVAL SO MAY END UP WITH BOWED BAND OF WEAKENING CONVECTION ALONG OUTFLOW CROSSING THE MOUNTAINS. THUS PLANNING TO UP POPS ONLY SLIGHTLY THIS MORNING...KEEPING LIKELYS NW AND BASICALLY CHANCE OR SLIGHT CHANCE ELSEWHERE. ONCE IMPULSE PASSES...QUICK SHOT OF STRONG WESTERLY FLOW/SUBSIDENCE SHOULD BRIEFLY CUT OFF CONVECTIVE THREAT BEFORE MORE LIFT WITH NEXT JET MAX STARTS TO REGENERATE TSRA FAR WEST LATE. HOWEVER WITH FORECAST RAOBS UNCAPPED ALOFT AND BOUNDARY AROUND CANT RULE OUT A STRONG TSRA OR TWO IN WAKE OF MCS PER SHEAR PROFILES ESPCLY NORTH/EAST IF ENOUGH HEATING TAKES SHAPE. THUS WILL KEEP CHANCES GOING THRU LATE AFTERNOON. MAV TEMPS APPEAR A BIT COOL OVER THE SOUTH WHERE MORE INSOLATION WILL OCCUR...WHILE DO EXPECT HIGHS A LITTLE LOWER NW WHERE MORE PRECIP LIKELY. INIT MCS WILL ACT TO KICK DEWPOINTS UP PROVIDING FOR A WARM/HUMID OVERNIGHT AS NEXT POSSIBLE SMALL MCS DEVELOPS AND DRIFTS SE ALONG RESIDUAL FRONT LATE. GUIDANCE AGAIN SHOWING BEST CONVERGENCE ACROSS THE NORTHERN THIRD WITH SHARP GRADIENT TO LITTLE PRECIP SOUTH. SINCE IFFY TO EXACTLY WHERE TRAIN TRACK OF DEEP RH WILL EXIST...PLAN TO EXPAND POPS OUT A BIT BUT NO MORE THAN LIKELYS MAINLY NW AT THIS POINT. TEMPS QUITE WARM OVERNIGHT WITH 50S MOST SPOTS ALTHO SOME LOW 60S POSSIBLE SOUTH/EAST. LONG TERM /SATURDAY THROUGH THURSDAY/... CHALLENGE CONTINUES AS TO BOUNDARY LOCATION SAT-SAT NIGHT AND EXTENT OF ORGANIZED CONVECTION GIVEN WEAK RIPPLES MOVING THRU STRONG WESTERLY FLOW ALOFT. FOR NOW APPEARS MAY BE IN WAKE AREA OF EXITING OVERNIGHT TSRA WITH FOCUS/FORCING A BIT LESS UNTIL POSSIBLE NEXT SPEED MAX ARRIVES LATE SAT NIGHT. HOWEVER STILL SOME INSTABILITY AROUND ALONG WITH OLD OUTFLOW SO THINK AT LEAST SCATTERED CONVECTION A GOOD BET ESPCLY VA/WVA ZONES WHERE MID CHANCE POPS IN ORDER THRU SAT NIGHT. HIGHS AGAIN LIKELY ABOVE MOS SOUTH GIVEN DOWNSLOPE WHILE QUITE DEPENDENT ON RESIDUAL DEBRIS CLOUDS ELSEWHERE WHICH RH SECTIONS SHOW QUITE A BIT OF. FRONT ATTEMPTS TO LIFT BACK NE SUNDAY IN RESPONSE TO STRONGER/FINAL S/W HEADING SE FROM THE MIDWEST. SHOULD BE SOME SCATTERED SHRA/TSRA NORTHERN HALF IN WEAK CONVERGENCE ALONG LI GRADIENT BUT OVERALL CHANCE POPS GIVEN MAIN LIFT WELL BACK TO THE WEST. TEMPS TRICKY AS RANGE FROM 60S FAR NORTH ALONG FRONT TO 80S FAR SOUTH LIKELY. MOISTURE AND LIFT LOOK TO THEN POSSIBLY MAXIMIZE LATER SUNDAY NIGHT AND MONDAY WITH INCREASING CONVERGENCE BETWEEN FRONT OOZING BACK IN FROM THE NE AND STRONG WAVE CLIPPING THRU THE FAR SW ZONES LATER MONDAY. THIS COULD MEAN ANOTHER GOOD SHOT OF HEAVIER RAINFALL PER OVERRUNNING WITH EMBEDDED CONVECTION AS BEST INSTABILITY GETS SHUNTED OFF TO THE FAR SW. WILL RAISE POPS TO HIGH END CHANCE BY MONDAY AND SEE HOW THINGS UNFOLD WITH LATER RUNS FOR NOW. COULD EASILY SEE HIGHS NOT GET OUT OF THE 50S/60S MANY AREAS MONDAY BUT NOT READY TO GO QUITE THAT COOL JUST YET. BRIEF DRY PERIOD LOOKS IN STORE FOR MONDAY NIGHT-TUE BEFORE WARM ADVECTION DEVELOPS POSSIBLY PRODUCING A FEW SHRA WEDNESDAY AND ALONG A WEAK FRONT ON THURSDAY. HOWEVER COVERAGE LOOKS SMALL GIVEN UPPER RIDGING IN PLACE WITH 20/30 POP AT MOST. OTHERWISE TEMPS RETURNING TO NEAR OR JUST BELOW NORMAL FOR MID/LATE WEEK. FIRE WEATHER... COMBINATION OF INCREASING AFTERNOON WEST TO SW WINDS COULD AGAIN COMBINE WITH RATHER LOW RH VALUES TO PRODUCE A HIGH FIRE THREAT OVER THE SOUTH/SW TODAY WHERE LESS RAINFALL IS EXPECTED EARLY ON. APPEARS INCREASING DEWPOINTS ALONG WITH POSSIBLE ISOLATED SHRA MAY REDUCE THE THREAT SOME OVER THE WEEKEND DESPITE CONTINUED GUSTY WINDS AT LEAST ON SATURDAY. THEREFORE WILL CONTINUE GOING SPS TO ADDRESS GOING THREAT FOR MAINLY THIS AFTERNOON AT THIS POINT. AVIATION... MCS CURRENTLY MOVING THROUGH CENTRAL ILLINOIS AND WESTERN INDIANA. ANTICIPATE THIS SYSTEM TO TRACK SOUTHEAST ALONG A STATIONARY FRONT AND BEST THETA-E AXIS AND BEGIN TO IMPACT THE SOUTHEAST WEST VIRGINIA PART OF THE REGION TOWARDS 12Z. THEN JUST HOW MUCH OF THE SYSTEM HOLDS TOGETHER AS IT TRANSITIONS THE MOUNTAINS IS THE QUESTION AS THERE STILL IS A FAIRLY DECENT AMOUNT OF DRY AIR ACROSS THE AREA. 00Z KRNK SOUNDING SHOWED AN INVERTED-V LIKE PATTERN BELOW 700 MB. IF THE SYSTEM ITSELF...OR DISSIPATING REMNANTS OF IT MAKE IT EAST OF THE BLUE RIDGE...GUSTY WINDS WOULD BE PROBABLE AS RAIN OR VIRGA COOLED AIR WOULD BRING STRONGER DOWNBURST WINDS TO THE SURFACE. BY EARLY AFTERNOON LITTLE SHOULD BE LEFT OF THE MCS OVER OUR REGION...BUT IT WILL HAVE LEFT IN ITS WAKE PLENTY OF OUTFLOW BOUNDARIES...THE STATIONARY FRONT WILL STILL BE OVER THE REGION...AND THE LOW LEVELS WILL NOT BE AS DRY. IF THERE IS ENOUGH SUNSHINE BY THE LATE AFTERNOON...ADDITIONAL SCATTERED CONVECTION MAY FIRE ALONG THESE BOUNDARIES. BY THE EARLY EVENING...ANOTHER THUNDERSTORM COMPLEX MAY BE APPROACHING SOUTHEAST WEST VIRGINIA FROM OHIO. OUTSIDE THE MOST INTENSE AREAS OF THE PRECIPITATION ASSOCIATED WITH THE CONVECTION...VFR CONDITIONS ARE EXPECTED IN MOST LOCATIONS FOR THE NEXT 24 HOURS. IN THE AREAS OF CONVECTION CEILINGS LOWER THAN MVFR ARE DOUBTFUL...BUT TEMPORARY VISIBILITY RESTRICTIONS DUE TO HEAVY RAIN MAY BRIEFLY REACH IFR OR LOWER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && PC
Hazardous weather outlook, Apr 14, 4:01 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EDT FRI APR 14 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150815- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 401 AM EDT FRI APR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS INTO THIS EVENING. A COMPLEX OF WEAKENING SHOWERS AND STORMS WILL AFFECT THE AREA INTO EARLY THIS AFTERNOON BEFORE MORE WIDELY SCATTERED THUNDERSTORMS DEVELOP LATER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL SHOWERS AND STRONGER THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED PENDING ORGANIZATION OF STORMS THROUGH EARLY AFTERNOON AND EXPANSE OF REDEVELOPMENT INTO THIS EVENING.
In the hours before
Local storm report, Apr 14, 10:58 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HAIL WIRTZ 37.08N 79.90W
04/14/2006 E0.75 INCH FRANKLIN VA POST OFFICE
&&
BSUTHESpecial weather statement, Apr 14, 11:40 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 AM EDT FRI APR 14 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150345- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 1140 AM EDT FRI APR 14 2006 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OR TONIGHT... THE AREA OF SHOWERS AND THUNDERSTORMS NOW MOVING THROUGH THE SOUTHEAST PART OF THE FORECAST AREA WILL EXIT THE CWA BY EARLY AFTERNOON. SKIES SHOULD CLEAR OVER THE NEXT FEW HOURS FROM WEST TO EAST ACROSS MOST OF THE REGION. AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS HAS ALREADY DEVELOPED OVER CENTRAL ILLINOIS LATE THIS MORNING AND THIS AREA IS EXPECTED TO STRENGTHEN AND MOVE RAPIDLY SOUTHEAST TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE LEADING EDGE OF THIS ACTIVITY WOULD NOT REACH OUR FORECAST AREA UNTIL AFTER DARK TONIGHT. IF THIS SYSTEM IS ABLE TO MAINTAIN ITS ORGANIZATION IT COULD PRODUCE ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL...PARTICULARLY OVER THE MOUNTAINS OF SOUTHEAST WEST VIRGINIA AND WESTERN VIRGINIA. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, Apr 14, 1:35 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 135 PM EDT FRI APR 14 2006 VAZ020-141800- BATH- 135 PM EDT FRI APR 14 2006 A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 45 MPH INTO BATH COUNTY BEFORE 200 PM EDT. THIS STORM WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...HAIL...AND GUSTY WINDS. THIS STORM HAS THE POTENTIAL OF BECOMING SEVERE...SO BE PREPARED TO SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES. WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:28 AM EDT | Severe Thunderstorm Warning | RNK | Franklin | 47 min |
| Apr 14, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.